Levo reduced to 50mcg after blood test TSH <0.05 and Free T4 32.5 now tired, achy, weight gain is it too soon to re-test?

10 week Post partum blood test reported TSH <0.05 and Free T4 32.5 I remained on 100mcg levo for after birth. (Pre-birth dose 75mcg) It was recommended by Endo that I come off levo completely but I decided to reduced to 50mcg, I felt anxious for a week suffering palpitations and now 4wks later I'm tired, achy, have gained nearly a stone in weight, suffering headaches and constipation. Is it possible that I'm still having symptoms of being over medicated? How soon should I re-test? Have now been referred to Endo team at hospital but appointment not till August. Any advice would be gratefully received anyone experience similar symptoms? I'm scared of coming off levo completely I have two children under age of three and I'm breast feeding.

7 Replies

oldestnewest
  • Please don't come off levo yet, not when you are post partum and breastfeeding. I am not medically qualified but why have they reduced your levo- I assume it was due to your TSH alone. You are suffering clinical symptoms at present, so I suggest you get a new blood test from GP, tell him you are symptomatic. Don't take levo on the morning of your blood test and have it as early as possible. Take your meds afterwards as long as you leave a 2 hour gap between eating something and levo. Your TSH is highest then, but the TSH in itself doesn't mean much if you are having clinical symptoms.

    When your levo is reduced due only to your TSH result, this is what happens: Go to second question to read answer.

    web.archive.org/web/2010103...

    This next one is for info and read from 3rd question.

    web.archive.org/web/2010103...

    I feel for you with 3 small children and being unwell yourself.

    Best wishes

  • Always get a copy of your blood test results, with the ranges, as labs differ and it makes it easier for members to comment. Also ask for Vitamin B12, Vit D, iron, ferritin and folate if you haven't already had them done.

  • Thank you I spoke to the Endo nurse today at the clinic and they will retest bloods at end of July keeping me on 50mcg for now. Cheers again

  • The main question is - how are you feeling on 50mcg of levo?

  • Funny you should ask, at first I was feeling anxious and having palpitations, then I began feeling tired in evenings, was constipated and generally achy. Now after 4weeks of 50mcg I'm feeling like I could fall asleep standing up at 5pm, headaches occur regularly I'm constipated again but occasionally get spurts of nervous energy. Is it possible to experience hyper and hypo symptoms at the same time? Could this mean I'm still over medicating or I'm on too little? Also if the consultant believes that I was misdiagnosed and that my hypothyroidism was due to a bout of thyroiditis after my pregnancy then why don't they test for antibodies TPO? Wouldn't this confirm Hasimotos?

  • First, I am going to give you a couple of links to read and digest. We have to read and learn, unfortunately, if we are to recover our health.

    Cursor down to date November 20, 2002 to read answer. If there are links within any of these questions they may not work as it is an archived site but the doctor knew what he was talking about. Unfortunately, these are few and far between these days:-

    Excerpt:

    It's possible that the paltry amount of T4 you’re taking, by lowering your TSH level, has reduced your thyroid gland’s release of T4 and T3. The T4 you're taking may be far too little to compensate for your thyroid gland’s reduced thyroid hormone output. As a result, the small dose of T4 you’re taking may actually be worsening some harmful effects of your hypothyroidism.

    web.archive.org/web/2010103...

    Your clinical symptoms which most doctors are unaware exist are of hypo, so...did they develop before or after starting medication?

    The following link is re pregnancy, just for your information, and read from the third question onwards.

    web.archive.org/web/2010103...

    If you haven't had your antibodies checked, ask GP to do them or you can get them done privately.

    thyroiduk.org.uk/tuk/about_...

    thyroiduk.org.uk/tuk/about_...

  • Hello again thank you for these links I agree it it really helpful to have more information especially when speaking to the medical professionals about your symptoms and treatment. I wanted to digest this information before responding but yesterday I had a rather dramatic discussion with the endochrine nurse at the hospital. My tiredness and symptoms had been getting worse so I insisted on having my bloods taken this week. I found myself falling asleep several times a day whilst breast feeding, Headaches, constipation, no weight loss although calorie control 1250cals and exercise but also sweating and greasy hair (which the nurse claimed was a hyper symptom) I really wanted to demonstrate that I needed to have my levo increased. My usual nurse was off on Monday so I spoke to her colleague who was lovely and very understanding I was told to have my bloods done at the hospital so they could access my results immediately. On Wednesday I received a call from my usual nurse who stated that my bloods were in the normal range TSH 3 and Free T4 11, given that my previous T4 was 32.5 and TSH 0.05 I'm guessing this is why I'm feeling so hypo? It was explained to me that I would be experiencing some hypo symptoms because of the reduction and this would take time to settle, and unfortunately I haven't given this reduced dose long enough (4wks) to get an accurate reading. They wanted me to wait a further 4wks on 50mcg to see if things settle down. This distressed me greatly because I can feel my health deteriorating and what if The dose is too low you are talking 8wks realistically at least before symptoms settle. My youngest is 3 1/2 months old I said that 8wks is a huge amount of time in a babies life for me to feel so unwell. I managed to convince them to increase my dose and test my bloods in 6wks time instead phew!!! Still feels like an on going battle hey ho!!!

You may also like...